Advertisement

Hamiltonian and non-Hamiltonian models for water waves

  • Peter J. Olver
Conference paper
Part of the Lecture Notes in Physics book series (LNP, volume 195)

Abstract

A general theory for determining Hamiltonian model equations from noncanonical perturbation expansions of Hamiltonian systems is applied to the Boussinesq expansion for long, small amplitude waves in shallow water, leading to the Korteweg-de-Vries equation.New Hamiltonian model equations, including a natural “Hamiltonian version” of the KdV equation, are proposed. The method also provides a direct explanation of the complete integrability (soliton property) of the KdV equation. Depth dependence in both the Hamiltonian models and the second order standard perturbation models is discussed as a possible mechanism for wave breaking.

Keywords

Poisson Bracket Water Wave Hamiltonian Operator Solitary Wave Solution Perturbation Expansion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    V.I. Arnold, Mathematical Methods of Classical Mechanics, Springer-Verlag, New York, 1978.CrossRefMATHGoogle Scholar
  2. [2]
    T.B. Benjamin, “The solitary wave with surface tension”, Quart. Appl. Math. 40 (1982) 231–234.CrossRefMATHMathSciNetGoogle Scholar
  3. [3]
    T.B. Benjamin, J.E. Bona and J.J. Mahony, “Model equations for long waves in nonlinear dispersive systems”, Phil. Roy. Soc. London A 272 (1972) 47–78.ADSCrossRefMATHMathSciNetGoogle Scholar
  4. [4]
    T.B. Benjamin and P.J. Olver, “Hamiltonian structure, symmetries and conservation laws for water waves”, J. Fluid Mech. 125 (1982) 137–185.ADSCrossRefMATHMathSciNetGoogle Scholar
  5. [5]
    J.L. Bona and R. Smith, “A model for the two-way propagation of water waves in a channel,” Math. Proc. Camb. Phil. Soc. 79 (1976) 167–182.CrossRefMATHMathSciNetGoogle Scholar
  6. [6]
    L.J.F. Broer, “Approximate equations for long water waves”, Appl. Sci. Res. 31 (1975) 377–395ADSCrossRefMATHMathSciNetGoogle Scholar
  7. [7]
    R.K. Dodd, J.C. Eilbeck, J.D. Gibbon and H.C. Morris, Solitons and Nonlinear Wave Equations, Academic Press, New York, 1982.MATHGoogle Scholar
  8. [8]
    I.M. Gelfand and I. Ya. Dorfman, “Hamiltonian operators and related algebraic structures”, Func. Anal. Appl. 13 (1979) 13–30.MATHGoogle Scholar
  9. [9]
    J. Kevorkian and J.D. Cole, Perturbation Methods in Applied Mathematics, Springer-Verlag, New York, 1981.CrossRefMATHGoogle Scholar
  10. [10]
    N. Lebovitz, “Perturbation expansions on perturbed domains”, SIAM Rev. 24 (1982) 381–400.CrossRefMATHMathSciNetGoogle Scholar
  11. [11]
    A. Lichnerowicz, “Les varietés de Poisson et leurs algebres de Lie Associées” J. Diff. Geom. 12 (1977) 253–300.CrossRefMATHGoogle Scholar
  12. [12]
    F. Magri, “A simple model of the integrable Hamiltonian equation”, J. Math. Phys. 19 (1978) 1156–1162.ADSCrossRefMATHMathSciNetGoogle Scholar
  13. [13]
    J.E. Marsden, T. Ratiu and A. Weinstein, “Semi-direct products and reduction in mechanics,” CPAM preprint # 96, Berkeley, California, 1982.Google Scholar
  14. [14]
    P.J. Olver, “On the Hamiltonian structure of evolution equations”, Math. Proc. Camb. Phil. Soc. 88 (1980) 71–88.CrossRefMATHMathSciNetGoogle Scholar
  15. [15]
    P.J. Olver, “Conservation laws of free boundary problems and the classification of conservation laws for water waves”, Trans. Amer. Math. Soc. 277 (1983) 353–380.CrossRefMATHMathSciNetGoogle Scholar
  16. [16]
    P.J. Olver, “Hamiltonian perturbation theory and water waves,” in Fluids and Plasmas: Geometry and Dynamics, ed. J.E. Marsden, Contemporary Mathematics Series, American Mathematical Society, to appear.Google Scholar
  17. [17]
    H. Segur,“Solitons and the inverse scattering transform”, Topics in Ocean Physics 80 (1982) 235–277.Google Scholar
  18. [18]
    C.L. Siegel and J.K. Moser, Lectures on Celestial Mechanics, Springer-Verlag, New York, 1971.CrossRefMATHGoogle Scholar
  19. [19]
    G.B. Whitham, Linear and Nonlinear Waves, Wiley-Interscience, New York, 1974.MATHGoogle Scholar
  20. [20]
    V.E. Zakharov, “Stability of periodic waves of finite amplitude on the surface of a deep fluid”, J. Appl. Mech. Tech. Phys. 2 (1968) 190–194.ADSGoogle Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • Peter J. Olver
    • 1
  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations